MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. ULTRASONIC GASTROVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. ULTRASONIC GASTROVIDEOSCOPE
Model Number GF-UC140P-AL5
Medical Device Problem Code Biofilm coating in Device (1062)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device has been returned for evaluation, however the device evaluation has not yet begun.No further information was reported.If additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
The customer reported to olympus a scope that had a positive culture found during maintenance.There was no patient injury, patient infection or death reported.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information.Please see the updates in sections: g4, g7, h2 and h10.Additional information from the user facility states that the culture dates, sample areas and culture results for the subject device were as follows: eus 7530147 was cultured on 6/16/2020, 6/24/2020 and 6/25/2020.Results from (b)(6) 2020: biopsy port: 2 cfu klebsiella pneumoniae; 15 cfu candida albicans; 19 cfu candida tropicalis.Elevator recess: 22 cfu klebsiella pneumoniae; 11 cfu klebsiella pneumoniae no.2; 5 cfu candida tropicalis.Results from (b)(6) 2020: biopsy port: >100 cfu candida tropicalis; 35 cfu candida albicans.Elevator recess: 30 cfu staphylococcus hominis; 1 cfu bacillus species; 55 cfu candida tropicalis; 17 cfu candida albicans.Results from (b)(6) 2020: biopsy port: 20 cfu candida tropicalis; 1 cfu corynebacterium aurimucosum; 1 cfu fusarium species.Elevator recess: 20 cfu candida tropicalis; 8 cfu candida albicans.In addition, the user facility reported that the scope is part of a clinical paper with a pending publication (post eto data accumulation) date that reports positive culture results for reprocessed olympus endoscopes.The purpose of the study was to perform surveillance cultures to assess the efficacy of double high level disinfection (dhld) on the facility's scopes following the inability to ethylene oxide (eto) sterilize the scopes due to being without access to eto for approximately 6 weeks as a result of process modifications.The facility has since changed their reprocessing lab.The study involved performing surveillance cultures on 94 scopes total (tjf-q180v [58] and linear eus [36]).The culture results identified a contamination rate of 5.2% (high concern organisms: 3/58) for the tjf scopes and a contamination rate of 27.8% (high concern organisms:10/36) for the eus linear scopes.Please cross reference related mfr.Report numbers: 8010047-2020-05480, 8010047-2020-06443 and 8010047-2020-06442.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the independent laboratory and evaluation results.The scope was sent to the independent laboratory for microbial testing.According the lab samples were taken from the following areas of the scope.1) distal end.2) auxiliary water.3) air/water channel.4) instrument/suction channel.5) distal end and elevator mechanism.6) elevator wire channel.7) air channel.8) water channel.9) water balloon inflation channel.10) instrument/suction, water balloon deflation channel.There was no microbial growth on section 1 thru 9 of the scope.However, the scope cultured positive for micrococcus luteus on the instrument/suction and water balloon deflation channel.The scope was then ethylene oxide (eto) sterilized and returned to the service center for a device evaluation.A visual inspection was performed on the received device and used an olympus boroscope to verify the condition of the biopsy channel.Upon inspection of the biopsy channel, no signs of foreign material, or damages within.Additionally, there is no foreign material on the surface of the video scope.The forceps elevator was positioned in the up direction, and verified that there was no debris, or foreign material wedged inside the groove of the elevator.The bending section cover glue is discolored at both ends of the bending section.Furthermore, the bending section cover glue on the insertion tube side, is cracked, chipped and open.Any missing pieces from the bending section cover glue, were not returned for evaluation.The gf-uc140p-al5 video scope passed the leak test.The last service event was on june 27th, 2020 on september23, 2020 the endoscopy support specialist (ess) met with the facility¿s supply manager.The ess completed a scope reprocessing in-service.The ess reviewed pre-cleaning, transportation, leak testing, manual cleaning, oer-pro and storage.After the reprocessing in-service, the ess stayed around and watched multiple scopes being cleaning, and ran through the oer-pro, and hung to storage.The ess did not note any deviations with the facility¿s reprocessing methods.In addition, the legal manufacturer (lm) reviewed the content of this complaint for further investigation.The lm reported that the most probable cause for the reported event is as follows: investigation result confirmed that bacteria was detected in the air-insufflated channel (ch), suctioned ch, and balloon-deaerated ch.This time, bacteria was detected in the channel interior.In addition, reprocess procedures of facility were not problematic.Therefore, the following factors may be considered.Damage such as scratch was found inside each ch, so the cleaning was carried out correctly but there was a lack of cleaning.Wrong cleaning method or leakage of procedure occurred in the device just before the phenomenon occurred, leading to the occurrence.The legal manufacturer confirmed of contents described in the instruction manual>as a result of confirming the operation manual, it was confirmed that there were the following descriptions.Chapter 7 cleaning, disinfection and sterilization procedures warning.All channels of the endoscope, including elevator wire and balloon channels where fitted, must be cleaned and high-level disinfected or sterilized during every reprocessing cycle, even if the channels were not used during the previous patient procedure.Otherwise, insufficient cleaning and disinfection or sterilization of the endoscope may pose an infection control risk to the patient and/or operators performing the next procedure with the endoscope.

Brand Name
ULTRASONIC GASTROVIDEOSCOPE
Common Device Name
ULTRASONIC GASTROVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10376057
Report Number8010047-2020-05346
Device Sequence Number2553305
Product Code ODG
UDI-Device Identifier04953170062803
UDI-Public04953170062803
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K011314
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGF-UC140P-AL5
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer09/04/2020
01/07/2021
Initial Report FDA Received Date08/06/2020
Supplement Report FDA Received Date09/30/2020
01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1